Blood pressure medication and dizzeness

Discussion in 'Doping in Cycling' started by Peter Hartmann, Apr 26, 2018.

  1. Peter Hartmann

    Peter Hartmann New Member

    Joined:
    Apr 26, 2018
    Messages:
    5
    Likes Received:
    0
    Hello and thank you for letting me join the Forum.

    I suffer with high blood pressure but no real problems with cycling until January this year when my BP started to rise to unacceptable levels (155/95) according to my Doctor. He prescribed additional medication on top of what I was already taking, which brought my BP down ok, but after covering about 50km my BP drops (89/49) and I begin to feel dizzy, like I'm going to pass out and remains at this level for about 4 hours, after that back to around 115/55. I've spoken to my Doctor who I've been with for the past 10 years and he maintains I'm on the correct dosage and combination of medication and it may be something I have to live with.

    I've tried not taking the new medication but after a couple of days my BP starts to rise, so that's no good. I ride a mountain bike and a road bike and up to the end of November last year I was entering road races of up to 100km with no problems. At the end of November I was knocked off my road bike while on a morning training run, by a drunk on a motorbike who came through a red traffic light. The bike needed a set of new wheels but I was ok, I landed on top of the motorbike driver, but this seems to have started my BP problems.

    Has anyone else here been in a similar situation, is it something I have to live with or is thee hope of getting back to what is normal for me?

    Peter H
     
    Tags:


  2. treecko142

    treecko142 Member

    Joined:
    Feb 8, 2018
    Messages:
    420
    Likes Received:
    23
    in January, did your regular BP elevate beyond your usual levels or did it only occur after a bike ride? It seems that the medication and dosage that you're in is lowering your BP further than expected, so I think a change of medication is warranted and the additional medication given to you on January did not consider your cycling activity. However, this is all speculation, and it will depend on your age, weight, other health problems, and what medications you're currently taking. Also, I don't think your accident has anything to do with your current problems (if you really didn't suffer any injuries).
     
  3. Peter Hartmann

    Peter Hartmann New Member

    Joined:
    Apr 26, 2018
    Messages:
    5
    Likes Received:
    0
    Thanks for the reply, I'm turned 70, 95kg and 1.88 mt and my Doctor knows I cycle, I aim 180 hours a month or 1,000km although only managed to achieve this in February. I have a full medical in October every year at a private clinic where I'm told this is too much but my regular Doctor says it's ok and he's a Specialist. My Doctor set 140/90 as a maximum in January, good for age 70 and once I started to exceed this he prescribed the new meds and I had a weekly check up, as my BP came down to below the maximum he reduced the new meds by 50% which I'm on now., 115/61 currently pulse 57. I'm also back to monthly check ups as before. I've only done an hours ride to and from the local bike shop today, flat roads over tarmac, steady pace. It seems to be when I do normal to hard rides over two hours that that my BP drops, I feel ok until I try to stand up, even getting out of the car a few hours after a ride I sometimes feel dizzy.
    I didn't get any physical injuries in the accident, I just did not see the motorbike coming, he hit me on the right side but out of my field of vision. I was knoked into the air and landed on top of the driver who was taken away by ambulance, Police took me to the bike shop and after a new set of wheels had been fitted I rode home. It may be that I have to slow down, I don't want to but neither do I want to become another accident statistic. Peter H
     
  4. Peter Hartmann

    Peter Hartmann New Member

    Joined:
    Apr 26, 2018
    Messages:
    5
    Likes Received:
    0
    Just re read my last Post, it should be 1,800 minutes a month not 180 hours. That equals 60 mintes hard excersise per day on an average 30 day month, normally I only get to ride on 20 to 22 days a month so I need some longer rides to keep up my average. Peter H
     
  5. Corzhens

    Corzhens Well-Known Member

    Joined:
    May 26, 2015
    Messages:
    1,287
    Likes Received:
    121
    I'm also hypertensive with a blood pressure of 190/100 when it was discovered 20 years ago. I am into medication since then to regulate my blood pressure to 130/80 but sometimes it rises to 150 or more when the temperature is too hot or I am fatigued. I don't think we can do away with the maintenance medication otherwise we can be hit by a stroke. But on the good side, physical exertion is not prohibited and riding is even encouraged although on moderation only.
     
  6. Peter Hartmann

    Peter Hartmann New Member

    Joined:
    Apr 26, 2018
    Messages:
    5
    Likes Received:
    0
    Good points and I may have to moderate my cycling to a maximum of two hours on a riding day as I don't seem to have any noticeable problems at this level. It will be hard, I enjoy the long rides and I still have a strong competitive spirit, when the adrenaline starts to flow I just want to keep going.
    Peter H
     
  7. treecko142

    treecko142 Member

    Joined:
    Feb 8, 2018
    Messages:
    420
    Likes Received:
    23
    Okay, goal of 140/90 BP is appropriate, and the doctor also reduced your dosage already so I think your doctor has already adjusted enough. From your post though, it seems that you feel dizzy when trying to stand up, which is orthostatic hypotension, and can have several causes, in your case can be a bit of dehydration in combination with your meds (if you are taking beta-blockers). Make sure that you replenish your fluids adequately especially after a longer ride, and if you're taking a beta-blocker (drugs with -olol, e.g. metoprolol, etc.).
     
  8. Peter Hartmann

    Peter Hartmann New Member

    Joined:
    Apr 26, 2018
    Messages:
    5
    Likes Received:
    0
    Dehydration may be someting I need to consider more, on some of my regular routes water is reaily available but if I do a circular ride, once I have emptied my water bottle that's normally it until I arrive home. Once I've cleaned and checked my bike then showered, it's easy to forget I need more water as by then lunch is on the table. The meds I take, the first to be prescribed some 10 years ago is Cardiprin 100, an expensive aspiin really. After I kept getting high BP readings during routine checks and blood tests I was referred to my current Doctor, who after trying various BP meds put me on Losartan 50mg a day. In January when my BP went over his recommnded limit he increased this to 100mg, 50mg in the morning and 50mg in the evening which did not lower my BP. He then prescribed Madioplot 20mg to be taken in the morning with 50mg of Losartan and stoped the evening dose of Losartan once my BP started to get below 140/90. After a few weeks of regular checks by him and me keeping a BP diary which I still do, he reduced the Madioplot to 10mg a day and that's the combination I'm on now, Cardiprin 100, Losartan 50mg and Madiplot 10mg. I get a check up every 30 days now and if all is ok meds for another 30 days. I don't believe any of the meds are beta blockers, the Doctor maintains this is the correct combination for me as they also help protect my kidneys, I've suffered a lot with kidney stones in the past and he is aware of this.A bit of research now into orthostatic hypotension which I have not come across before, thanks for mentioning it and thanks for taking the time to reply. Peter H
     
  9. treecko142

    treecko142 Member

    Joined:
    Feb 8, 2018
    Messages:
    420
    Likes Received:
    23
    Okay, I think your current medication and dosage is adequate for your condition, so I guess just don't forget to drink more after your bike ride and check if there's any difference on your BP and your symptoms of dizziness etc. Stay safe on the road and maintain your regular checkups! :)
     
  10. EfficientNinja

    EfficientNinja New Member

    Joined:
    Apr 26, 2018
    Messages:
    29
    Likes Received:
    4
    I know people that suffer from abnormal blood pressure too. They are advised to avoid cycling when it is too sunny or too warm outside. I guess the high temperature will also amplify the high or low blood pressure. You might also get in an accident when something bad suddenly happens or like getting a heart attack or getting too dizzy.
     
  11. Kakashi

    Kakashi Active Member

    Joined:
    Feb 3, 2018
    Messages:
    634
    Likes Received:
    36
    I got high blood pressure before and like you, it goes up and down unexpectedly and I was on medication, then I suffered a stroke, an aneurism in my right hemisphere and then I decided to stop the medication completely. It was suggested to me by an old family friend physician who was in his 80's and he suggested that I drink some liquor every night, just a shot and told me to avoid eating fried food, instead he told me to grill my food and to drink a lot of coconut water, over several months. I'm now healthier and and.ny blood pressure is just a little bit high but to me it's normal.
     
Loading...
Loading...